Home > Riviste > Gazzetta Medica Italiana Archivio per le Scienze Mediche > Fascicoli precedenti > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2018 April;177(4) > Gazzetta Medica Italiana Archivio per le Scienze Mediche 2018 April;177(4):165-8

ULTIMO FASCICOLO
 

ARTICLE TOOLS

Publication history
Estratti
Per citare questo articolo

GAZZETTA MEDICA ITALIANA ARCHIVIO PER LE SCIENZE MEDICHE

Rivista di Medicina Interna e Farmacologia


Indexed/Abstracted in: BIOSIS Previews, EMBASE, Scopus, Emerging Sources Citation Index

 

CASE REPORT  


Gazzetta Medica Italiana Archivio per le Scienze Mediche 2018 April;177(4):165-8

DOI: 10.23736/S0393-3660.17.03512-4

Copyright © 2017 EDIZIONI MINERVA MEDICA

lingua: Inglese

Intestinal toxic epidermal necrolysis

Antonella CUDIA 1 , Valeria RAGGI 2, Ruth DUTMANN 1, David de BELS 1, Jacques DEVRIENDT 1

1 Department of Intensive Care, Brugmann University Hospital, Brussels Free University, Brussels, Belgium; 2 Department of Anesthesia and Intensive Care, Sacro Cuore Catholic University, Rome, Italy


PDF  


Toxic epidermal necrolysis (TEN), also known as the Stevens-Johnson Syndrome (SJS), is defined as severe, life-threatening mucocutaneous reactions, predominantly drug induced, but also associated with infectious diseases. Clinical manifestations consist of erythematous cutaneous lesions, with blister formation and epidermal detachment as a consequence of massive keratinocytes apoptosis. Gastrointestinal involvement by SJS and TEN has been rarely reported. There are many cases with upper esophageal, oropharynx, and anus manifestations, intestinal manifestations are rare and associated with a very high mortality. A 25-year-old man was admitted to our Hospital in April 2015 with diagnosis of TEN, complicated by septic shock and watery diarrhea. Diarrheal symptoms soon started, and an infectious etiology was excluded. Re-epithelialization of the skin started after 3 weeks after admission but diarrheic symptoms persisted. The esophagogastroduodenoscopy (EGDS) showed early hyperemia of duodenum with mucosal edema and bleeding; the same types of lesions were found at the colonoscopy. Histological exams showed no signs of CMV, but granular modifications, compatible with an inflammatory bowel disease. Mesalazine and corticoids was initiated. Few days after, the patient evacuated, in diarrheic episodes, “stripes” of fibrinous material measuring in total more than 2 m. Control colonoscopy showed a colon without haustrations, an erosive mucosa, but no signs of ulcers or pseudo membranes; the ileal mucosa was equally erosive. We also performed capsule endoscopy, to estimate the damage in the small intestine. The structure of the intestinal mucosa appeared to be completely altered, with signs of desquamation and traces of blood, but no evidence of ulcers or active bleeding. During the next 4 months, his skin lesions improved and almost completely recovered, even if some scarring and depigmentation was left. But great daily volumes of watery diarrhea (3 to 5 L/day) persisted along time and brought us to perform a protective colostomy. In conclusion, what we did was primarily supportive treatment: first of all, continuous skin care with antiseptic balneotherapy and Hydrofiber® dressing, intended also to avoid infections; as well as corticoid based eye ointment; fluid and electrolyte replacement depending on necessity; body temperature surveillance; nutritive provision both with parenteral and enteral nutrition. During the 4 months after the first symptoms in addition to gastric feeding we started twice per day a probiotic supplement (Bifidobacterium BB-12, and Lactobacillus). Gradually the volume and the frequency of the diarrhea were reduced and the density increased. The supportive treatment and the treatment of the complications are critical and much more complicated in case of intestinal involvement with diarrhea, and there is still no consensus on a specific protocol of treatment when the gastrointestinal system is involved.


KEY WORDS: Stevens-Johnson syndrome - Diarrhea - Inflammatory bowel diseases

inizio pagina

Publication History

Issue published online: March 30, 2018
Manuscript accepted: March 30, 2017
Manuscript received: March 3, 2017

Per citare questo articolo

Cudia A, Raggi V, Dutmann R, de Bels D, Devriendt J. Intestinal toxic epidermal necrolysis. Gazz Med Ital - Arch Sci Med 2018;177:165-8. DOI: 10.23736/S0393-3660.17.03512-4

Corresponding author e-mail

antonella.cudia@chu-brugmann.be